Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 13, 2004, 6:51 PM EDT for Durham County, Wake County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 13, 2004, 8:45 PM EDT
- In force
- 114 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 132252 FFWRAH NCC063-183-140045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 651 PM EDT FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WAKE COUNTY IN CENTRAL NORTH CAROLINA DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 845 PM EDT * AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHEASTERN DURHAM AND WESTERN WAKE COUNTIES. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... RALEIGH...CARY...RESEARCH TRIANGLE PARK MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3596 7839 3551 7868 3560 7900 3609 7878 $$ 05
2 follow-up statements
000 WGUS72 KRAH 140013 FFSRAH NCC183-140045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 812 PM EDT FRI AUG 13 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR NORTHERN WAKE COUNTY UNTIL 845 PM THIS EVENING... AT 809 PM EDT DOPPLER RADAR INDICATED AND AREA OF HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS CONTINUOUSLY REDEVELOPING OVER NORTHERN WAKE COUNTY. SKYWARN SPOTTERS INDICATED A HALF A FOOT OF WATER FLOWING ACROSS THE NEW FALLS OF NEUSE ROAD ONE QUARTER MILE FROM US ROUTE ONE IN NORTHEAST WAKE COUNTY. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...WAKE FOREST...ROLESVILLE...PURNELL...NORTH RALEIGH...FALLS...BAYLEAF. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ RFG
000 WGUS72 KRAH 140026 CCA FFSRAH NCC063-183-140045- FLASH FLOOD STATEMENT...CORRECTION TO INCLUDE DURHAM COUNTY NATIONAL WEATHER SERVICE RALEIGH NC 825 PM EDT FRI AUG 13 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR NORTHERN WAKE AND DURHAM COUNTIES UNTIL 845 PM THIS EVENING... AT 809 PM EDT DOPPLER RADAR INDICATED AND AREA OF HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS CONTINUOUSLY REDEVELOPING OVER NORTHERN WAKE AND DURHAM COUNTIES. SKYWARN SPOTTERS INDICATED A HALF A FOOT OF WATER FLOWING ACROSS THE NEW FALLS OF NEUSE ROAD ONE QUARTER MILE FROM US ROUTE ONE IN NORTHEAST WAKE COUNTY. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...DURHAM...WAKE FOREST...ROLESVILLE...PURNELL...NORTH RALEIGH...FALLS...BAYLEAF. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ RFG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:00 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI AUG 13 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... CHANGES IN FORECAST TRACK FOR CHARLEY OBVIOUSLY HAS GREAT IMPLICATIONS FOR NORTH CAROLINA. THE MORE EAST TRACK GREATLY REDUCES THE THREAT FOR FLOODING IN THE WEST. AT THE SAME TIME HAVING AN ATLANTIC HURRICANE MAKE LANDFALL ON THE SOUTH CAROLINA COAST INCREASES THE THREAT FOR WIND DAMAGE AND FLOODING IN THE EAST. WIND WATCH HAS ALREADY BEEN ISSUED FOR THE EAST HALF OF THE WARNING AREA. THE FLOOD WATCH WILL CONTINUE...BUT WILL EMPHASIZE THE THREAT TO BE ISOLATED IN THE WEST...BUT NOT ZERO. IN THE EAST THREE TO FIVE INCHES OF RAIN IS A GOOD FIRST START ON AMOUNTS. SIGNIFICANT RAINS AND STRONG WINDS SHOULD EXIT THE AREA TO THE NORTHEAST NEAR OR BEFORE MIDNIGHT SATURDAY NIGHT. && .LONG TERM (MONDAY THROUGH FRIDAY)... GFS HAS TRENDED FASTER WITH CHARLEY AND THUS IS FASTER TAKING THE LINGERING FRONT OFFSHORE ON MONDAY THAN PREVIOUS RUNS. WILL REMOVE POPS FROM THE WEST MONDAY AND LEAVE A SLIGHT CHANCE IN THE COASTAL PLAIN. HIGH PRESSURE MOVES ACROSS THE AREA ON TUESDAY...BRINGING DRY WEATHER. LIGHT SOUTHERLY FLOW OF RETURN MOISTURE AROUND THE HIGH ALONG WITH A SERIES OF WEAK SHORTWAVE TROUGHS ON WEDNESDAY WILL BRING A RETURN OF SLIGHT CHANCE POPS. DEEP CLOSED CIRCULATION OVER SRN CANADA PUSHES A FRONT CLOSER TO THE AREA WHICH MAY BRING BETTER CHANCE OF RAIN FOR FRIDAY...BUT FOR NOW WILL HAVE A SLIGHT CHANCE FRIDAY. && .AVIATION... SCATTERED SHOWERS HAVE DEVELOPED IN OUR SW PORTIONS IN AREAS THAT HAVE SEEN SOME BREAKS IN THE CLOUDS. WILL INCLUDE A TEMPO FOR RAIN WITH MVFR CONDITIONS AT GSO/INT/RDU TO ACCOUNT FOR THESE. MEANWHILE A LARGE AREA OF STRATIFORM RAIN ASSOCIATED WITH UPPER DIVERGENCE IN RIGHT REAR QUAD OF JET WILL LIFT NORTH AND AFFECT OUR EASTERN HALF THROUGH THE EVENING. PRECIP ASSOCIATED WITH CHARLEY WILL LIKELY FILL IN AHEAD OF THE STORM AND MERGE WITH THE JET INDUCED PRECIP AREA. THIS WILL BRING LIGHT RAIN AND IFR TO LIFR CIGS AFTER 06Z. STRONG WINDS AND HEAVY RAIN FROM THE OUTER BANDS OF CHARLEY WILL BEGIN TO AFFECT THE AREA BETWEEN 12Z AND 18Z. WILL CARRY WIND GUSTS OF 20 TO 30KT BEGINNING AT 14Z AT FAY...AND 16Z ELSEWHERE. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR THE ENTIRE CWA TONIGHT THROUGH SATURDAY NIGHT. NC...INLAND TROPICAL STORM WIND WATCH EAST HALF OF CWA LATE SATURDAY MORNING THROUGH MIDNIGHT. && SHORT TERM...RLH LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 13, 5:30 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EDT FRI AUG 13 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140930- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 530 AM EDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH IS IN EFFECT THROUGH DAYBREAK THIS MORNING FOR ALL OF CENTRAL NORTH CAROLINA. SOME LOCALLY HEAVY RAINS ARE POSSIBLE THROUGH DAYBREAK AS REMNANTS OF BONNIE MOVE ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF LINE FROM OXFORD...RALEIGH...SANFORD TO LAURINBURG. THE MAIN THREAT FROM STORMS WILL BE DAMAGING GUSTS. ISOLATED TORNADOES ARE POSSIBLE. THEN THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINS IN OUTER RAIN BANDS AS HURRICANE CHARLEY APPROACHES LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SATURDAY AND SATURDAY NIGHT...HURRICANE CHARLEY MOVING ACROSS CENTRAL NORTH CAROLINA BRINGING LOCALLY HEAVY RAINS AND STRONG WINDS WITH GUSTS TO 40 TO 45 MPH. RAIN TAPERING OFF AND WINDS DIMINISHING AFTER MIDNIGHT ON SATURDAY. SUNDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED TONIGHT THROUGH SATURDAY NIGHT AS HURRICANE CHARLEY MOVE ACROSS THE AREA. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
In the hours before
Special weather statement, Aug 13, 5:32 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 532 PM EDT FRI AUG 13 2004 NCZ040-132230- CHATHAM NC- 532 PM EDT FRI AUG 13 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 630 PM EDT... AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HARPERS CROSSROADS...OR ABOUT 14 MILES WEST OF SANFORD...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO... BEAR CREEK...WILSONVILLE AND FEARRINGTON . GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Local storm report, Aug 13, 6:05 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG DURHAM 35.99N 78.88W
08/13/2004 DURHAM NC TRAINED SPOTTER
NEAR HWY 147 AND I-40...REPORT OF AN SUV KNOCKED OVER BY
A WIND GUST. ALSO SMALL HAIL COVERS THE GROUND.
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:15 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 45 min |
| Aug 13, 6:24 PM EDT | Tornado Warning | RAH | Chatham, Wake | 51 min |
| Aug 13, 6:39 PM EDT | Tornado Warning | RAH | Franklin | 36 min |
| Aug 13, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 59 min |
| Aug 13, 7:10 PM EDT | Tornado Warning | RAH | Orange | 35 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.